Unique Cutaneous Reaction to Second- and Third-Generation Tyrosine Kinase Inhibitors for Chronic Myeloid Leukemia

Anisha B. Patel, Alvin Jr Solomon, Michael J. Mauro, Benjamin (Ben) Ehst

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Background: Recently developed tyrosine kinase inhibitors (TKIs) offer first-line alternatives to patients with chronic myeloid leukemia. While these medications are generally well tolerated, cutaneous reactions occur frequently and can present a management challenge. We describe a newly recognized skin reaction to dasatinib and nilotinib and extend it to the newer agent ponatinib. Observations: Nine patients developed varying degrees of a clinically and histopathologically lichenoid exanthem comprised of erythematous, predominately follicular papules with scale and alopecia. The pattern is reminiscent of the scarring and nonscarring alopecia of follicular lichen planus/lichen planopilaris (LPP) with keratosis pilaris-like LPP - the rare Graham-Little-Piccardi-Lassueur syndrome. Importantly, the accompanying pruritus can be severe enough to result in discontinuation of therapy. Conclusions: Clinicians should be aware of this unusual eruption to the newer TKIs and the potential therapeutic challenges. Understanding these eruptions may also suggest potential mechanisms in the idiopathic forms of follicular lichen planus.

Original languageEnglish (US)
JournalDermatology
DOIs
StateAccepted/In press - Sep 10 2015

Fingerprint

Lichen Planus
Lichens
Alopecia
Leukemia, Myelogenous, Chronic, BCR-ABL Positive
Protein-Tyrosine Kinases
Skin
Pruritus
Exanthema
Cicatrix
Therapeutics
Burnett Schwartz Berberian syndrome
ponatinib
Dasatinib
4-methyl-N-(3-(4-methylimidazol-1-yl)-5-(trifluoromethyl)phenyl)-3-((4-pyridin-3-ylpyrimidin-2-yl)amino)benzamide

ASJC Scopus subject areas

  • Dermatology

Cite this

Unique Cutaneous Reaction to Second- and Third-Generation Tyrosine Kinase Inhibitors for Chronic Myeloid Leukemia. / Patel, Anisha B.; Solomon, Alvin Jr; Mauro, Michael J.; Ehst, Benjamin (Ben).

In: Dermatology, 10.09.2015.

Research output: Contribution to journalArticle

Patel, Anisha B. ; Solomon, Alvin Jr ; Mauro, Michael J. ; Ehst, Benjamin (Ben). / Unique Cutaneous Reaction to Second- and Third-Generation Tyrosine Kinase Inhibitors for Chronic Myeloid Leukemia. In: Dermatology. 2015.
@article{9d755bd280bc4f8580d6ba185e3c0d47,
title = "Unique Cutaneous Reaction to Second- and Third-Generation Tyrosine Kinase Inhibitors for Chronic Myeloid Leukemia",
abstract = "Background: Recently developed tyrosine kinase inhibitors (TKIs) offer first-line alternatives to patients with chronic myeloid leukemia. While these medications are generally well tolerated, cutaneous reactions occur frequently and can present a management challenge. We describe a newly recognized skin reaction to dasatinib and nilotinib and extend it to the newer agent ponatinib. Observations: Nine patients developed varying degrees of a clinically and histopathologically lichenoid exanthem comprised of erythematous, predominately follicular papules with scale and alopecia. The pattern is reminiscent of the scarring and nonscarring alopecia of follicular lichen planus/lichen planopilaris (LPP) with keratosis pilaris-like LPP - the rare Graham-Little-Piccardi-Lassueur syndrome. Importantly, the accompanying pruritus can be severe enough to result in discontinuation of therapy. Conclusions: Clinicians should be aware of this unusual eruption to the newer TKIs and the potential therapeutic challenges. Understanding these eruptions may also suggest potential mechanisms in the idiopathic forms of follicular lichen planus.",
author = "Patel, {Anisha B.} and Solomon, {Alvin Jr} and Mauro, {Michael J.} and Ehst, {Benjamin (Ben)}",
year = "2015",
month = "9",
day = "10",
doi = "10.1159/000437383",
language = "English (US)",
journal = "Dermatology",
issn = "1018-8665",
publisher = "S. Karger AG",

}

TY - JOUR

T1 - Unique Cutaneous Reaction to Second- and Third-Generation Tyrosine Kinase Inhibitors for Chronic Myeloid Leukemia

AU - Patel, Anisha B.

AU - Solomon, Alvin Jr

AU - Mauro, Michael J.

AU - Ehst, Benjamin (Ben)

PY - 2015/9/10

Y1 - 2015/9/10

N2 - Background: Recently developed tyrosine kinase inhibitors (TKIs) offer first-line alternatives to patients with chronic myeloid leukemia. While these medications are generally well tolerated, cutaneous reactions occur frequently and can present a management challenge. We describe a newly recognized skin reaction to dasatinib and nilotinib and extend it to the newer agent ponatinib. Observations: Nine patients developed varying degrees of a clinically and histopathologically lichenoid exanthem comprised of erythematous, predominately follicular papules with scale and alopecia. The pattern is reminiscent of the scarring and nonscarring alopecia of follicular lichen planus/lichen planopilaris (LPP) with keratosis pilaris-like LPP - the rare Graham-Little-Piccardi-Lassueur syndrome. Importantly, the accompanying pruritus can be severe enough to result in discontinuation of therapy. Conclusions: Clinicians should be aware of this unusual eruption to the newer TKIs and the potential therapeutic challenges. Understanding these eruptions may also suggest potential mechanisms in the idiopathic forms of follicular lichen planus.

AB - Background: Recently developed tyrosine kinase inhibitors (TKIs) offer first-line alternatives to patients with chronic myeloid leukemia. While these medications are generally well tolerated, cutaneous reactions occur frequently and can present a management challenge. We describe a newly recognized skin reaction to dasatinib and nilotinib and extend it to the newer agent ponatinib. Observations: Nine patients developed varying degrees of a clinically and histopathologically lichenoid exanthem comprised of erythematous, predominately follicular papules with scale and alopecia. The pattern is reminiscent of the scarring and nonscarring alopecia of follicular lichen planus/lichen planopilaris (LPP) with keratosis pilaris-like LPP - the rare Graham-Little-Piccardi-Lassueur syndrome. Importantly, the accompanying pruritus can be severe enough to result in discontinuation of therapy. Conclusions: Clinicians should be aware of this unusual eruption to the newer TKIs and the potential therapeutic challenges. Understanding these eruptions may also suggest potential mechanisms in the idiopathic forms of follicular lichen planus.

UR - http://www.scopus.com/inward/record.url?scp=84941243906&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84941243906&partnerID=8YFLogxK

U2 - 10.1159/000437383

DO - 10.1159/000437383

M3 - Article

C2 - 26352467

AN - SCOPUS:84958111566

JO - Dermatology

JF - Dermatology

SN - 1018-8665

ER -